Alert archive / Florida / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 45, NWS Melbourne, FL

May 9, 2025Brevard County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 9, 2025, 4:42 PM EDT for Brevard County, Volusia County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2025, 4:42 PM EDT (20:42 UTC)
Expired
May 9, 2025, 5:15 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brevard County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 74 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2025-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2025-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS52 KMLB 092042
SVRMLB
FLC009-127-092115-
/O.NEW.KMLB.SV.W.0045.250509T2042Z-250509T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
442 PM EDT Fri May 9 2025

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  North central Brevard County in east central Florida...
  Southeastern Volusia County in east central Florida...

* Until 515 PM EDT.

* At 441 PM EDT, a severe thunderstorm was located over Haulover
  Canal, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oak Hill, Haulover Canal, Mims, Scottsmoor, and Klondike Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2866 8061 2864 8085 2882 8090 2885 8087
      2887 8084 2887 8078 2886 8074 2878 8068
      2871 8063
TIME...MOT...LOC 2041Z 264DEG 11KT 2871 8079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Watson
1 follow-up statement
334 
WWUS52 KMLB 092108
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
508 PM EDT Fri May 9 2025

FLC127-092116-
/O.CAN.KMLB.SV.W.0045.000000T0000Z-250509T2115Z/
Volusia FL-
508 PM EDT Fri May 9 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VOLUSIA COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2866 8061 2864 8085 2873 8085 2876 8081
      2880 8070 2871 8063
TIME...MOT...LOC 2106Z 264DEG 11KT 2872 8070 

$$

FLC009-092115-
/O.CON.KMLB.SV.W.0045.000000T0000Z-250509T2115Z/
Brevard FL-
508 PM EDT Fri May 9 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL BREVARD COUNTY...

At 506 PM EDT, a severe thunderstorm was located over Klondike Beach,
or near Haulover Canal, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Haulover Canal, Mims, and Klondike Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2866 8061 2864 8085 2873 8085 2876 8081
      2880 8070 2871 8063
TIME...MOT...LOC 2106Z 264DEG 11KT 2872 8070 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Watson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:25 PM EDT, 3 hours 17 minutes earlier. Its key messages:

  • Issued at 125 PM EDT Fri May 9 2025
  • A few strong to severe storms are forecast this evening, particularly along the I-4 corridor and Space Coast. Damaging wind gusts to around 60 mph, hail to quarter size or greater, and frequent lightning are the primary threats.
  • Unsettled weather persists through early next week as unusually high moisture remains locked over Florida. There remains a low chance of a few strong to severe storms, and the risk for some flooding from excessive rainfall increases by Monday and early Tuesday.
  • Drier weather returns by the middle of next week. Then, temperatures turn hot late next week.
Area forecast discussion, May 9, 1:25 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
125 PM EDT Fri May 9 2025

...New KEY MESSAGES, DISCUSSION, MARINE, AVIATION...

.KEY MESSAGES...
Issued at 125 PM EDT Fri May 9 2025

- A few strong to severe storms are forecast this evening,
  particularly along the I-4 corridor and Space Coast. Damaging
  wind gusts to around 60 mph, hail to quarter size or greater,
  and frequent lightning are the primary threats.

- Unsettled weather persists through early next week as unusually
  high moisture remains locked over Florida. There remains a low
  chance of a few strong to severe storms, and the risk for some
  flooding from excessive rainfall increases by Monday and early
  Tuesday.

- Drier weather returns by the middle of next week. Then,
  temperatures turn hot late next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Fri May 9 2025

             -----------Synoptic Overview-----------

This Friday afternoon, weak shortwave ridging is in place over S
Florida. Ripples of subtropical jet stream energy are moving through
the N Gulf and N Florida on the southern flank of a trough across
the Ark-La-Tex. Guidance is in excellent agreement with the
evolution of the pattern over the coming 3-5 days. Within the next
36 hours, ridging over the Rocky Mountains is forecast to build over
the top of the trough, causing it to cut off over Louisiana through
Monday. Early next week, a stronger trough entering the Pacific
Northwest should allow the cut-off low to lift toward the Mid-
Atlantic by Wednesday as it fills/weakens. Surface low pressure is
expected to form on the northern Gulf Coast this weekend, lifting
inland with the trough early next week.

Presently, an axis of anomalously high total moisture resides from N
Florida westward over much of the Gulf. This moisture axis will
likely remain in place over N Florida and the NE Gulf through
Sunday; in concert with the lifting trough, deeper moisture should
sweep eastward over the entire peninsula from Monday into early
Tuesday. Associated with the surface reflection of the trough, an
ill-defined surface cold front will form but is likely to undergo
frontolysis by mid-week. Regardless, drier air should be advected
over the state by late Tuesday or Wednesday.

09/00Z cluster analysis reveals moderate to strong consensus in the
grand ensemble late next week. Nearly all members build a reservoir
of above-normal H5 heights over the Gulf and Mexico by next Thursday
and Friday. This ridge is then forecast to overtake the Florida
peninsula next weekend. In response, moisture levels only return to
mid-May norms amid strong subsidence. 5 KFT (H85) temperatures jump
from +15 deg C on Wednesday to +19 deg C next Saturday.

             --------Short-Term Mesoanalysis--------

Strong insolation has resulted in temperatures jumping through the
80s to near 90 deg F, and ample moisture resides in the PBL. An axis
of enhanced surface theta-E is likely to result over the I-4
corridor this afternoon. Visible satellite currently shows mostly
clear skies with a cu field beginning to develop. Guidance and the
09/15Z XMR sounding indicate MLCAPE values approaching 1500 J/kg and
bulk shear of 30-40 KT over the area. Right along the sea breeze
boundary, the modified XMR sounding indicates that backed boundary-
layer winds should increase 0-1 KM SRH to around 100 m^2/s^2. H5
temperatures have cooled to around -12 deg C in tandem with a very
weak mid-level disturbance passing over N Fla. Convective initiation
is expected from the combination of ample instability and weak PVA
with sustenance from subsequent boundary and sea breeze interactions.

             -------Sensible Weather & Impacts-------

This Afternoon - Tonight...

Rain and storm chances increase to 60-80% this evening over the I-4
corridor, decreasing as you travel toward the southern Space Coast
and Treasure Coast. The primary threats from storms are gusty winds
from 40-50 mph and small hail, with at least a 15% chance of wind
gusts of 60 mph or greater. There is also a low chance of severe
(1"+) hail and a very low risk of a tornado from storms interacting
with the sea breeze. Frequent lightning and torrential rain should
accompany these storms. The highest coverage for this activity looks
to range from 4 PM to 9 PM. Quieter overnight with only a few
showers lingering.

This Weekend...

While the axis of deepest moisture should hold just west and north
of Central Florida, the northern half of our district (particularly
the I-4 corridor) should remain in an environment favorable for 50-
70% coverage of mainly afternoon and evening showers and storms. One
or two stronger storms (gusty winds to 50-60 mph and coin-sized
hail) remain a low threat with areas experiencing repeated storms
most at risk for some brief, minor flooding issues. Through Sunday
night, reasonable high-end rainfall amounts are 3-5" over the I-4
corridor; areal forecast averages are closer to 1.5-2.5". Expect
those high-end tallies on a very sporadic basis with a 1-in-10
chance of occurrence. South of Melbourne to Okeechobee, storm
chances are lower (30-50%). Near to above-normal temperatures
persist, particularly at night due to the higher moisture.

Monday - Tuesday...

Timing is still somewhat in question, but as the low lifts by to our
north, a ribbon of rich moisture and a weak front should cross
through the state beginning on Monday through at least midday
Tuesday. This holds our highest chance for widespread, soaking
rainfall. Despite the drought, too much of a good thing may start to
pile up flooding concerns, especially for those places that pick up
repeated rains this weekend as well. The 09/00Z GFDL C-SHiELD may
have a fairly good representation of this setup, showing a slow-
moving band of rain and storms crossing the peninsula from Monday
afternoon through Monday night. Despite plentiful cloud cover,
proximity soundings reveal some instability and wind shear
associated with this feature. This coincides with ECMWF extreme
forecast indices of unusually high combined CAPE + shear on Monday.
If destabilization can occur, the severe weather threats would
include damaging wet microburst wind gusts and brief tornadoes.

Despite the weak surface frontal reflection, well-defined wind
shifts aloft should introduce progressively drier air to the state
sometime on Tuesday, lessening rain chances from west to east. Highs
should generally be in the 80s on both days, coolest (and below
normal) on Monday.

Wednesday - Next Weekend...

With drier air and high pressure overtaking the state, a stretch of
largely rain-free weather is anticipated for the second half of next
week. Statistical guidance blends appear to be hanging onto low rain
chances too long after the early-week disturbance exits, requiring
modest adjustments to force a dry mostly dry forecast - except for
Wednesday when a lingering shower is indicated along the Treasure
Coast.

Impressive warm advection late next week should ensure a steady
warming trend toward some of our hottest weather so far this year.
In fact, the probability of temperatures 95 deg F or greater is
already at 20-30% over portions of the interior by next weekend.

&&

.MARINE...
Issued at 125 PM EDT Fri May 9 2025

The local Atlantic will be influenced by a high-pressure center well
offshore, low pressure developing over the N Gulf Coast, and a warm
front along the Panhandle. Moderate SSE breezes (10-17 KT) are
forecast through the weekend, freshening to 15-20 KT on Monday.
Local seas of 3-4 FT persist, locally increasing to 5 FT well
offshore on Monday. A weak cold front should approach the local
Atlantic on Tuesday with winds and seas beginning to decrease as the
pressure gradient relaxes.

The greatest impact on boaters will be occasional showers and gusty
offshore-moving storms. Through early Monday, the highest coverage
of this should be from the Space Coast northward. By Monday into
Tuesday, the entire local Atlantic has high chances for showers and
storms. Mariners should keep an eye on the sky for changing
conditions, use a NOAA Weather Radio or mobile device, and stay
alert for Special Marine Warnings.

&&

.AVIATION...
(18Z TAFs)
Issued at 125 PM EDT Fri May 9 2025

VFR continue prior to TSRA initiation this afternoon. This forecast
is similar to the previous, with TEMPOs for DAB to MLB and points
west (excluding LEE). Confidence is highest in TSRA impacts
(MVFR/IFR) at DAB/SFB/MCO/ISM 20-24z as the ECSB moves inland and
collides with the west coast breeze. Strong/severe wind gusts, hail,
and frequent lightning are possible. After 00z, activity will slowly
push back toward the coast with a diminishing trend after 03z. VFR
and VRB wind returns overnight before SSE winds return to ~10-12 kt
by 14-16z Sat. Additional TSRA are forecast to develop from LEE-MCO
after 20z Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  87  71  85 /  60  60  50  70
MCO  71  88  71  86 /  60  60  50  70
MLB  72  87  73  85 /  40  40  40  40
VRB  71  88  72  87 /  30  30  20  30
LEE  72  89  72  87 /  40  70  50  80
SFB  70  90  71  88 /  60  60  40  70
ORL  71  90  72  87 /  60  60  50  70
FPR  70  88  72  87 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Heil
AVIATION...Schaper

In the hours before

Special weather statement, May 9, 4:34 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
434 PM EDT Fri May 9 2025

FLZ045-141-247-347-447-547-647-747-092100-
Southern Brevard Barrier Islands FL-Coastal Volusia FL-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-Inland Northern Brevard FL-
434 PM EDT Fri May 9 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BREVARD...SOUTHEASTERN
ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES THROUGH 500 PM EDT...

At 433 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mims to near Christmas to near Lone
Cabbage Fish Camp. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach, and Cape Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2841 8054 2839 8057 2836 8057 2834 8058
      2836 8100 2858 8104 2861 8102 2862 8097
      2873 8097 2879 8094 2879 8090 2884 8091
      2885 8091 2886 8073 2863 8057 2846 8051
TIME...MOT...LOC 2033Z 265DEG 9KT 2871 8080 2856 8094 2841 8094

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:08 PM EDTSpecial Weather StatementMLBVolusia37 min
May 8, 8:41 PM EDTSpecial Marine WarningMLB64 min
May 9, 4:34 PM EDTSpecial Weather StatementMLBBrevard26 min
May 9, 4:35 PM EDTSpecial Marine WarningMLB55 min
May 9, 5:12 PM EDTAreal Flood AdvisoryMLBBrevard93 min
May 9, 5:14 PM EDTSpecial Weather StatementMLBSeminole31 min
May 9, 5:37 PM EDTSpecial Weather StatementMLBBrevard23 min
May 9, 5:45 PM EDTSevere Thunderstorm WarningMLBBrevard29 min
May 9, 5:47 PM EDTSpecial Weather StatementMLBOsceola28 min
May 9, 6:25 PM EDTSpecial Weather StatementMLBLake35 min
May 9, 6:50 PM EDTSevere Thunderstorm WarningMLBLake25 min
May 9, 7:04 PM EDTSpecial Weather StatementMLBSeminole26 min
May 9, 7:14 PM EDTAreal Flood AdvisoryMLBBrevard91 min
May 9, 7:23 PM EDTSpecial Weather StatementMLBLake37 min
May 9, 7:30 PM EDTSpecial Weather StatementMLBFlagler30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.